Singularities of a variational wave equation

Robert T. Glassey, John K. Hunter, Yuxi Zheng

Research output: Contribution to journalArticlepeer-review

68 Scopus citations


We analyze several aspects of the singular behavior of solutions of a variational nonlinear wave equation which models orientation waves in a massive nematic liquid crystal director field. We prove that smooth solutions develop singularities in finite time. We construct exact travelling wave solutions with cusp singularities, and use them to illustrate a phenomena of accumulation and annihilation of oscillations in sequences of solutions with bounded energy. We also prove that constant solutions of the equation are nonlinearly unstable.

Original languageEnglish (US)
Pages (from-to)49-78
Number of pages30
JournalJournal of Differential Equations
Issue number1
StatePublished - Jul 20 1996

All Science Journal Classification (ASJC) codes

  • Analysis
  • Applied Mathematics


Dive into the research topics of 'Singularities of a variational wave equation'. Together they form a unique fingerprint.

Cite this